Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The pseudocompact extension $ \alpha X$

Authors: C. E. Aull and J. O. Sawyer
Journal: Proc. Amer. Math. Soc. 102 (1988), 1057-1064
MSC: Primary 54C45; Secondary 54D30
MathSciNet review: 934890
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For any Tychonoff space we define $ \alpha X = (\beta X - vX) \cup X = \beta X - (vX - X)$. We show that $ \alpha X$ is the smallest pseudocompactification $ Y$ of $ X$ contained is $ \beta X$ such that every free hyperreal $ z$-ultrafilter on $ X$ converges in $ Y$ and is the largest pseudocompactification $ Y$ of $ X$ contained in $ \beta X$ such that every point in $ Y - X$ is contained in a zero set of $ Y$ which does not intersect $ X$. A space $ S$ is defined to be $ \alpha $-embedded in a space $ X$ if $ \alpha S \subset \beta X$. Properties of $ \alpha $-embeddings and its relation to $ v$-embeddings of Blair $ {C^*}$-embeddings, $ C$-embeddings, and well-embeddings are investigated.

For instance, if $ S$ is $ \alpha $-embedded and dense in $ X,S$ is fully well-embedded (for $ P,R \subset X$, where $ S \subset P \subset R \subset X$, $ P$ is well-embedded in $ R$) in $ X$ iff $ \alpha X - \alpha S = X - S$.

References [Enhancements On Off] (What's this?)

  • [1] Robert L. Blair, On 𝜐-embedded sets in topological spaces, TOPO 72—general topology and its applications (Proc. Second Pittsburgh Internat. Conf., Pittsburgh, Pa., 1972; dedicated to the memory of Johannes H. de Groot), Springer, Berlin, 1974., pp. 46–79. Lecture Notes in Math., Vol. 378. MR 0358677
  • [2] Robert L. Blair and Anthony W. Hager, Extensions of zero-sets and of real-valued functions, Math. Z. 136 (1974), 41–52. MR 0385793
  • [3] Leonard Gillman and Meyer Jerison, Rings of continuous functions, The University Series in Higher Mathematics, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London-New York, 1960. MR 0116199
  • [4] Melvin Henriksen and Marlon C. Rayburn, On nearly pseudocompact spaces, Topology Appl. 11 (1980), no. 2, 161–172. MR 572371, 10.1016/0166-8641(80)90005-X
  • [5] W. Moran, Measures on metacompact spaces, Proc. London Math. Soc. (3) 20 (1970), 507–524. MR 0437706
  • [6] S. Mrówka, On the potency of subsets of 𝛽𝑁, Colloq. Math. 7 (1959), 23–25. MR 0114193
  • [7] -, Some properties of $ Q$-spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys. (1958), 161-163.
  • [8] Russell C. Walker, The Stone-Čech compactification, Springer-Verlag, New York-Berlin, 1974. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 83. MR 0380698
  • [9] Maurice D. Weir, Hewitt-Nachbin spaces, North-Holland Publishing Co., Amsterdam-Oxford; American Elsevier Publishing Co., Inc., New York, 1975. North-Holland Mathematics Studies, No. 17; Notas de Matemática, No. 57. [Mathematical Notes, No. 57]. MR 0514909

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54C45, 54D30

Retrieve articles in all journals with MSC: 54C45, 54D30

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society